Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 497, NWS North Platte, NE

October 12, 2007Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 12, 2007, 4:18 PM CDT for Custer County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2007, 4:18 PM CDT (21:18 UTC)
Expired
Oct 12, 2007, 4:39 PM CDT
In force
21 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Custer County, NE

The radar

The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 122118
SVRLBF
NEC041-122200-
/O.NEW.KLBF.SV.W.0497.071012T2118Z-071012T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
418 PM CDT FRI OCT 12 2007

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 500 PM CDT.

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HIGHWAY 47 MILE MARKER 80...OR ABOUT 22 MILES SOUTH OF ARNOLD. THIS
  STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 47 MILE MARKER 80 BY 450 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL AND HEAVY 
RAINFALL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

LAT...LON 4124 10013 4117 9998 4106 10022 4116 10022
TIME...MOT...LOC 2118Z 218DEG 3KT 4111 10017

$$

KECK
1 follow-up statement
000 
WWUS53 KLBF 122139
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
438 PM CDT FRI OCT 12 2007

NEC041-122148-
/O.CAN.KLBF.SV.W.0497.000000T0000Z-071012T2200Z/
CUSTER NE-
438 PM CDT FRI OCT 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUSTER COUNTY IS
CANCELLED...

AT 437 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE STORM 
THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE LIMITS. 
THEREFORE THE SEVERE THUNDERSTORM WARNING FOR SOUTHWEST CUSTER 
COUNTY IS CANCELLED. 

LAT...LON 4124 10013 4117 9998 4106 10022 4116 10022
TIME...MOT...LOC 2138Z 218DEG 3KT 4112 10016

$$

KECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 2:54 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 12, 2:54 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
254 PM CDT FRI OCT 12 2007

.DISCUSSION...
ALL MODELS ARE CONVERGING TOWARD THE TRACK OF THE GFS WITH THE
WEEKEND STORM SYSTEM. THE GFS AND OTHER MODELS ARE TRACKING THE
UPPER LEVEL LOW ACROSS NORTHERN KS PLACING WRN AND NCNTL NEB IN A
FAVORABLE AREA FOR WIDESPREAD RAIN. THE H7 LOW TRACKING VERY NEAR
THE KS-NEB BORDER CONTINUES TO SUGGEST HIGH POPS AND WIDESPREAD RAIN
NRN AND CNTL ZONES AND SLIGHTLY LOWER POPS WITH SCATTERED RAIN
ACROSS SRN ZONES.

WINDS SPEEDS...
THE SYSTEM WILL TRACK EAST SATURDAY AND SUNDAY AT 10 TO 15 MPH AND
PRODUCE A PROLONGED PERIOD WET AND WINDY WEATHER. THE LATEST SOLNS
SUGGEST NEAR WIND ADVISORY CONDITIONS DEVELOPING SUNDAY AFTN IN THE
NORTHWEST AND SPREADING EAST OVERNIGHT THROUGH MONDAY MORNING. LATER
FCSTS CAN ADJUST WIND SPEEDS UPWARD SLIGHTLY TOWARD THE GUIDANCE
WHICH PRODUCES THE MOST ACCURATE WIND SPEEDS. FCST SKILL WILL
INCREASE DURING THE NEXT 24 HRS.

SEVERE WEATHER...
THE SPC HAS OUTLOOKED PARTS OF CNTL AND SRN NEB FOR ELEVATED SEVERE
THUNDERSTORMS CAPABLE OF LARGE HAIL SATURDAY EVENING. STRONG WARM
AIR AND MOISTURE ADVECTIONS ARE EXPECTED TO AID IN THE
DESTABILIZATION OF THE ATMOSPHERE PRODUCING STORMS CAPABLE OF LARGE
HAIL. THIS PROCESS SHOULD BEGIN LATE EVENING...AFTER 9 PM AND
CONTINUE OVERNIGHT.

SUNDAY...THE NAM12 WHICH IS A SLOWER SOLN INDICATES THE SFC LOW
WILL BE ACROSS SRN NEBRASKA SUNDAY MORNING. ALTHOUGH THE FCST AREA IS
NOT OUTLOOKED FOR SVR WEATHER. UPPER LEVEL FORCING IN CONJUNCTION
WITH A SFC WARM FRONT COULD CAUSE THE ATM TO DESTABILIZE BETWEEN 11
AM AND 1 PM. THIS IS PROVISIONAL SINCE THE BEST AREA FOR SVR WEATHER
WILL BE ACROSS SOUTH CNTL NEB LATER IN THE AFTN.

CLOUD COVER AND FOG...
STRATUS IS EXPECTED TO CONTINUE TO EXPAND ACROSS THE FCST AREA
TONIGHT. LOW LEVEL MOISTURE ADVECTION...UPSLOPE WINDS...DRY AIR
ALOFT ALL SUGGEST HIGH PROBABILITY OF AREAS OF FOG DEVELOPING. THE
FCST INCLUDES AREAS OF FOG...SHRAS AND ISOLD TSTMS TONIGHT THROUGH
SATURDAY MORNING BUT THE FOG COULD LAST THROUGH SATURDAY NIGHT UNTIL
THE 850 MB COLD FRONT DROPS THROUGH SUNDAY.

RAINFALL...
HPC SUGGESTS TOTAL RAINFALL OF 1/2 TO NEARLY 2 INCHES WITH LEAST
AMOUNTS SOUTH AND HIGHEST RAINFALL IN THE NORTHEAST. THIS IS A BLEND
OF THE FASTER BUT WETTER GFS AND SLOWER BUT DRIER NAM12. THE
LATEST...12Z ECMWF IS SOMEWHAT WETTER. THIS SOLN IS THE SLOWEST AND
IS CLOSE TO THE UKMET. SO LATER FCSTS MAY HAVE TO EXTEND THE RAIN
INTO MONDAY EVENING IF THE ECMWF AND UKMET ARE VERIFYING.

TUESDAY...A BRIEF REPRIEVE.

WEDNESDAY THROUGH FRIDAY...THE ECMWF IS RACING ANOTHER STORM SYSTEM
THROUGH THE CENTRAL PLAINS WEDNESDAY WITH A SECOND SYSTEM CLOSELY
FOLLOWING ON FRIDAY. THE OFFICIAL FCST FOLLOWS THE HPC FCST WHICH
CALLS FOR RAIN WEDNESDAY NIGHT AND THURSDAY. THE GFS IS FARTHER
NORTH CARVING A SINGLE SYSTEM THROUGH THE NRN PLAINS THURSDAY. THUS
THE MODELS ARE IN POOR AGREEMENT WITH THESE SYSTEMS AND FCST
CONFIDENCE IS LOW.

FCST TEMPERATURES ARE THE USUAL BLEND OF THE NAM12 AND GUIDANCE DAYS
1 THROUGH 4. HPC GRIDS WERE THE BASIS OF THE DAY 5 THROUGH 7 FCST.

&&

.AVIATION...
CEILING LOWERING TO MVFR WILL BE THE COMMON FOCUS THIS EVENING AS
MOISTURE SPREADS NORTH. BY MIDNIGHT IFR CONDITIONS WILL INCREASE
ACROSS THE SOUTHWEST WITH VISIBILITIES LOWERING WITH PATCHY FOG
EARLY. BEFORE DAYBREAK THE SOUTHWEST CAN EXPECTED VISIBILITIES FROM
1/2 TO 1 MILE NORTH TO INTERSTATE 80 THAT COULD AS FAR NORTH AS
HIGHWAY 2 THROUGH 15Z SATURDAY. THE LOW CEILING AND VISIBILITIES
WILL IMPROVE TO MVFR THROUGH NOONTIME WITH LITTLE CHANCE EXPECTED
UNTIL LATE AFTERNOON WHEN THE CHANCE FOR CONVECTION WILL INCREASE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Oct 12, 3:00 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT FRI OCT 12 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-130615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
300 PM CDT FRI OCT 12 2007 /200 PM MDT FRI OCT 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SOUTHEAST WINDS WILL CHANNEL MOISTURE NORTHWEST ACROSS THE
FORECAST AREA TONIGHT. THE DEEPING BOUNDARY LAYER MOISTURE WILL
HELP ADVANCE LOW CLOUD CEILINGS NORTH WITH AREAS OF FOG DEVELOPING
OVERNIGHT. A FRONTAL BOUNDARY TO THE SOUTH WILL ALSO FOCUS THE
POTENTIAL FOR ISOLATED THUNDERSTORMS ACROSS THE WEST CENTRAL AND
SOUTH WEST THAT WILL SHIFT NORTHWARD OVERNIGHT. THUNDERSTORMS THAT
FORM TONIGHT WILL BE ELEVATED WITH THE POTENTIAL FOR STRONG WINDS
AND SMALL HAIL...ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY THROUGH
SATURDAY NIGHT. THE PRIMARY RISK IS LARGE HAIL...DAMAGING WIND AN
VERY HEAVY RAIN. A STRONG STORM SYSTEM IS EXPECTED TO COME ACROSS
THE ROCKIES AND LINK UP WITH A NEARLY STATIONARY FRONT.
INSTABILITY AND LOW LEVEL WIND PROFILES WILL BE FAVORABLE FOR
ISOLATED SUPER CELL DEVELOPMENT SATURDAY EVENING. THEN...WIDESPREAD
RAIN AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SUNDAY.
HEAVY RAIN IS THE PRIMARY CONCERN THROUGH SUNDAY EVENING AND EARLY
MONDAY WITH WIDESPREAD 72 HOUR TOTALS EXCEEDING AND INCH AND
ISOLATED AMOUNTS GREATER THAT TWO INCHES. AT THIS TIME...IT
APPEARS THAT THE HEAVIEST RAINFALL TOTALS WILL BE IN NORTH CENTRAL
AND NORTHWEST NEBRASKA ALONG AND NORTH OF STATE HIGHWAY 2.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS/KECK

In the hours before

Local storm report, Oct 12, 3:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT FRI OCT 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             24 W OCONTO             41.14N 100.22W
10/12/2007  E0.75 INCH       CUSTER             NE   PUBLIC

            HAIL MOSTLY SMALLER BUT A FEW PENNIES. 1.34 INCHES OF
            RAINFALL OVER PAST HOUR.

&&

HENDERSON
Local storm report, Oct 12, 3:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT FRI OCT 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             8 ENE BRADY             41.07N 100.23W
10/12/2007  E1.00 INCH       CUSTER             NE   PUBLIC

            HAILING OFF AND ON FOR LAST 30 MINUTES. HAIL AS LARGE AS
            QUARTERS AND GROUND IS WHITE.

&&

HENDERSON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 2:57 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln33 min
Oct 12, 3:29 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.